High Wind, Lake
- When
- February 20, 11:58 AM CST
- Where
- Lake forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.472, -87.376 (the zone’s center; the record gives no point)
Strong winds were frequently gusting as high as 50 mph on February 20th with a few higher gusts. A portion of a roof of a daycare center was torn off in Dyer.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong winds were frequently gusting as high as 50 mph on February 20th with a few higher gusts. A portion of a roof of a daycare center was torn off in Dyer. The damage to the roof compromised a gas line causing a leak and prompting evacuations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 20, 11:05 AM CST, 53 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1105 AM CST Fri Feb 20 2026
.KEY MESSAGES...
- Wind Advisories remain in effect today for strong westerly
winds with gusts 45+ mph.
- Additional shots of snow late Saturday night into Monday,
mainly near the lake in NW Indiana with some minor
accumulations possible.
&&
.DISCUSSION...
Issued at 327 AM CST Fri Feb 20 2026
Early morning surface analysis places 992 mb low pressure over
northwest IL, with an occluding cold front extending southeast
bisecting the cwa and lifting northeast. Blustery southwest
winds gusting 40-45 mph were developing behind the front,
advecting colder low-mid 30 degree temperatures into the
forecast area. These gusty 40-45 mph winds will continue to
spread northeast across the area early this morning, becoming
more westerly and slowly easing to 35-40 mph later this
afternoon. This generally aligns with current Wind Advisory
headlines, and no changes are planned. Blustery west winds will
persist this evening, but will continue to slowly diminish
overnight.
Scattered showers and thunderstorms had moved north/east of the
area overnight, with the area currently precipitation-free
within the synoptic dry slot associated with the deep upper
level low stacked above the surface circulation. Regional radar
presentation depicts a trailing region of deformation
precipitation currently extending from central WI into central
and eastern IA, and this is expected to generally lift
northeast this morning, while the southern periphery wraps
eastward into northern IL. This is progged to spread
precipitation back into the area toward daybreak, Forecast
soundings initially indicate shallow moisture profiles to warm
to support much ice nucleation, though moisture does deepen with
time into mid- morning to support a change from intermittent
light rain/drizzle to snow. Moisture/thermal profiles over our
northwestern cwa (including Rockford) appear most likely to
support a period of light snow, though of relatively poor-
quality with the best moisture located below the DGZ. Combined
with surface temps in the low-mid 30s, would expect little
impact on paved surfaces, though accumulations of less than an
inch on grassy surfaces are possible. Farther east/south,
shorter duration of deeper moisture suggests little to no
significant accumulation is likely, and precipitation should
diminish with eastward extent and gradually dissipate by midday/
early afternoon. Mostly cloudy skies will linger, especially
along/north of I-80 this afternoon, with temperatures remaining
in the low to mid 30s in most areas within the blustery cold
advection regime.
Rising heights in the wake of the departing upper low, combined
with cold, dry low-level advection will make for quiet weather
conditions tonight with skies eventually becoming partly cloudy
and overnight lows in the low to mid 20s. Breezy northwest
winds with gust into the 20-25 mph range will linger Saturday,
while temperatures only warming into the mid to upper 30s.
Ratzer
Saturday night through Thursday:
A series of shortwaves embedded within broad cyclonic flow
aloft will propagate southward from Wisconsin and Michigan on
Sunday and Sunday evening. In turn, mid and upper-level winds
will turn northwesterly and colder air will spill southward.
Some increase in boundary layer moisture, coincident with
steepening lapse rates may support the development of some snow
showers, primarily downwind of Lake Michigan into parts of
northwest Indiana. With 850 mb temperatures forecast near -15 C,
lake effect parameters don't appear overly significant, but
sufficient to sustain accumulating snow showers with lake-
induced ELs progged near 6-7 kft. Generally NNW to NW boundary
layer flow looks to focus the bulk of this activity across parts
of Porter County at this time. That said, there are some
indications pointing to the flow veering more northerly Sunday
night into Monday which could focus additional lake effect snow
potential a bit farther westward.
Surface high pressure will transit the region through Monday
night with southwesterly return flow redeveloping on Tuesday.
Strong/gusty south-southwest winds will start to push a warmer
airmass overhead, although a lingering stout inversion will
likely limit the degree of mixing we see Tuesday afternoon.
Still, medium range guidance suggests we may mix deep enough to
drive 30-40 mph gusts and temperatures warming into the low to
maybe mid 40s across our far southwest (cooler towards the
northeast). The ECMWF (and recent runs of the GFS) remain a bit
warmer than the rest of the guidance suite, and has RHs falling
into the 20-25 percent range Tuesday afternoon. If this
materializes, we'd have to keep an eye on another heightened
grass fire threat, although the latest multi-model consensus
suggests slightly cooler temperatures and higher surface dew
points and relative humidity.
Active split flow pattern will continue through the middle/end
of next week with the next chances for precipitation in the
Wednesday/Thursday timeframe.
Carlaw/Ratzer
&&
.AVIATION /18Z TAFS THROUGH 00Z SUNDAY/...
Issued at 1105 AM CST Fri Feb 20 2026
Main Items of Note:
- Westerly gusts up to 35-40 kt through mid-late this afternoon
- Prevailing 1500-2500 ft MVFR CIGs appear likely through Saturday
Westerly wind gusts will ease with time this afternoon into this
evening, but likely remain at near or above 25 kt until the late
evening. Thereafter, expect steady near to a bit over 10 kt
west-northwest winds through Saturday. MVFR CIGs should hold
through tonight, probably building down some overnight,
especially outside of Chicago. Any scattering to VFR, if it
happens, would probably occur sometime Saturday afternoon.
Otherwise, occasional VFR flurries will be possible until about
21z this afternoon.
Castro
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 4 PM CST this afternoon for ILZ003-ILZ004-
ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-ILZ012-ILZ013-ILZ019-
ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ103-ILZ104-
ILZ105-ILZ106-ILZ107-ILZ108.
IN...Wind Advisory until 4 PM CST /5 PM EST/ this afternoon for
INZ001-INZ002-INZ010-INZ011-INZ019.
LM...Gale Warning until 6 PM CST this evening for the IL and IN
nearshore waters.
&&
Visit us at weather.gov/chicagoHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 420 AM CST Fri Feb 20 2026 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-211030- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 420 AM CST Fri Feb 20 2026 /520 AM EST Fri Feb 20 2026/ This Hazardous Weather Outlook is for portions of north central Illinois...northeast Illinois and northwest Indiana. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated Non Thunderstorm Wind Risk. DISCUSSION... Strong westerly winds of 20 to 30 mph and gusts up to 45 mph are expected, especially this morning and early this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Sunday and Monday... Limited Snow Risk, mainly for northwest Indiana. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-211030- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 420 AM CST Fri Feb 20 2026 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Today and Tonight. Weather hazards expected... Gale force winds and very hazardous waves. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday through Thursday... Hazardous conditions for small craft are likely. Ratzer Visit us at www.weather.gov/chicago
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2026Every state in 2026This day in weather historyWarnings in Indiana, February 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1312122.